Pregnant woman got no information on drug linked to birth defects

Epilepsy drug was given out with  no leaflet   detailing potential birth defects or problems in unborn children if administered to a woman during pregnancy.

Department of Health officials are to contact the State drugs regulator about the failure of pharmacies to provide full information on drugs they are dispensing which have potentially life-altering side-effects.

Minister for Health Simon Harris said his officials would contact the Health Products Regulatory Authority (HPRA) after it emerged that a pharmacy had dispensed an epilepsy drug with no information leaflet.

The drug can cause birth defects or development problems in unborn children if administered to a woman during pregnancy, the Dáil heard.

Sinn Féin health spokeswoman Louise O’Reilly said a woman of child-bearing age had contacted her to say she collected her prescription for the anti-epilepsy drug Epilim from a pharmacy but received no information on the medication.

“When she asked she was told that was because she was getting fewer than 100 tablets,” Ms O’Reilly said. “If it is 99 tablets or 1,000 tablets the risk is the same.”

The pharmacy, part of a large chain, subsequently apologised but Dublin Fingal TD Ms O’Reilly said “it is not fair to ask patients to police this”.

Drugs information

Mr Harris noted that sodium valproate, more commonly known as Epilim, “should not be prescribed to girls or women of child-bearing age or pregnant women unless alternative treatments are ineffective or not tolerated”.

He said his officials would contact the HPRA about the provision of drugs information to patients.

He told the Dublin Fingal TD that the use of the drug in pregnancy had declined from “roughly 2,000 to fewer than 1,700 women aged 16-44” who were dispensed that drug under the GMS scheme.

Ms O’Reilly said the drug was prescribed both for epilepsy and bipolar disorder and it was well-established that children exposed in the womb to the drug “have an increased risk of congenital malformations and development disorders”.She said the medicine was dangerous in certain circumstances and could give rise to spina bifida, heart defects, breathing difficulties, overlapping fingers, clubfoot, hip dislocation and distinctive facial characteristics.

Source:-irishtimes